Banach Journal of Mathematical Analysis

Convex cones of generalized multiply monotone functions and the dual cones

Iosif Pinelis

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


Let n and k be nonnegative integers such that 1kn+1. The convex cone F+k:n of all functions f on an arbitrary interval IR whose derivatives f(j) of orders j=k1,,n are nondecreasing is characterized. A simple description of the convex cone dual to F+k:n is given. In particular, these results are useful in, and were motivated by, applications in probability. In fact, the results are obtained in a more general setting with certain generalized derivatives of f of the jth order in place of f(j). Somewhat similar results were previously obtained, in terms of Tchebycheff–Markov systems, in the case when the left endpoint of the interval I is finite, with certain additional integrability conditions; such conditions fail to hold in the mentioned applications. Development of substantially new methods was needed to overcome the difficulties.

Article information

Banach J. Math. Anal., Volume 10, Number 4 (2016), 864-897.

Received: 22 July 2015
Accepted: 1 February 2016
First available in Project Euclid: 7 October 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 46N10: Applications in optimization, convex analysis, mathematical programming, economics
Secondary: 26A48: Monotonic functions, generalizations 26A51: Convexity, generalizations 26A46: Absolutely continuous functions 26D05: Inequalities for trigonometric functions and polynomials 26D07: Inequalities involving other types of functions 26D10: Inequalities involving derivatives and differential and integral operators 26D15: Inequalities for sums, series and integrals 34L30: Nonlinear ordinary differential operators 41A10: Approximation by polynomials {For approximation by trigonometric polynomials, see 42A10} 46A55: Convex sets in topological linear spaces; Choquet theory [See also 52A07] 49K30: Optimal solutions belonging to restricted classes 49M29: Methods involving duality 52A07: Convex sets in topological vector spaces [See also 46A55] 52A41: Convex functions and convex programs [See also 26B25, 90C25] 60E15: Inequalities; stochastic orderings 90C25: Convex programming 90C46: Optimality conditions, duality [See also 49N15]

dual cones multiply monotone functions generalized moments stochastic orders probability inequalities


Pinelis, Iosif. Convex cones of generalized multiply monotone functions and the dual cones. Banach J. Math. Anal. 10 (2016), no. 4, 864--897. doi:10.1215/17358787-3649788.

Export citation


  • [1] B. J. Andersson, An inequality for convex functions, Nordisk Mat. Tidskr. 6 (1958), 25–26, 56.
  • [2] V. Bentkus, A remark on the inequalities of Bernstein, Prokhorov, Bennett, Hoeffding, and Talagrand, Liet. Mat. Rink. 42 (2002), no. 3, 332–342.
  • [3] V. Bentkus, On Hoeffding’s inequalities, Ann. Probab. 32 (2004), no. 2, 1650–1673.
  • [4] C. Borell, Inverse Hölder inequalities in one and several dimensions, J. Math. Anal. Appl. 41 (1973), 300–312.
  • [5] M. Denuit, C. Lefèvre, and M. Shaked, The $s$-convex orders among real random variables, with applications, Math. Inequal. Appl. 1 (1998), no. 4, 585–613.
  • [6] M. Denuit, C. Lefèvre, and S. Utev, Generalized stochastic convexity and stochastic orderings of mixtures, Probab. Engrg. Inform. Sci. 13 (1999), no. 3, 275–291.
  • [7] M. Denuit, C. Lefèvre, and S. Utev, Stochastic orderings of convex/concave-type on an arbitrary grid, Math. Oper. Res. 24 (1999), no. 4, 835–846.
  • [8] M. Denuit, L. Liu, and J. Meyer, A separation theorem for the weak $s$-convex orders, Insurance Math. Econom. 59 (2014), 279–284.
  • [9] M. L. Eaton, A note on symmetric Bernoulli random variables, Ann. Math. Statist. 41 (1970), 1223–1226.
  • [10] I. Ekeland and R. Témam, Convex Analysis and Variational Problems, Classics in Appl. Math. 28, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, 1999.
  • [11] S. Karlin and A. Novikoff, Generalized convex inequalities, Pacific J. Math. 13 (1963), 1251–1279.
  • [12] S. Karlin and W. J. Studden, Tchebycheff Systems: With Applications in Analysis and Statistics, Pure and Appl. Math. 15, Wiley Interscience, New York, 1966.
  • [13] S. Karlin and Z. Ziegler, Some inequalities for generalized concave functions, J. Approximation Theory 13 (1975), 276–293.
  • [14] T. Klein, Y. Ma, and N. Privault, Convex concentration inequalities and forward-backward stochastic calculus, Electron. J. Probab. 11 (2006), no. 20, 486–512.
  • [15] M. G. Kreĭn and A. A. Nudel$'$man, The Markov Moment Problem and Extremal Problems: Ideas and Problems of P. L. Čebyšev and A. A. Markov and Their Further Development (in Russian), Transl. of Math. Monogr. 50, Amer. Math. Soc., Providence, 1977.
  • [16] C. Lefèvre and S. Loisel, On multiply monotone distributions, continuous or discrete, with applications, J. Appl. Probab. 50 (2013), no. 3, 827–847.
  • [17] P. Lévy, Extensions d’un théorème de D. Dugué et M. Girault, Z. Wahrscheinlichkeitstheorie Verw. Gebiete 1 (1962), 159–173.
  • [18] J. E. Pečarić, F. Proschan, and Y. L. Tong, Convex Functions, Partial Orderings, and Statistical Applications, Math. Sci. and Engrg. 187, Academic Press, Boston, 1992.
  • [19] I. Pinelis, Optimum bounds for the distributions of martingales in Banach spaces, Ann. Probab. 22 (1994), no. 4, 1679–1706.
  • [20] I. Pinelis, On normal domination of (super)martingales, Electron. J. Probab. 11 (2006), no. 39, 1049–1070.
  • [21] I. Pinelis, Exact inequalities for sums of asymmetric random variables, with applications, Probab. Theory Related Fields 139 (2007), no. 3-4, 605–635.
  • [22] I. Pinelis, On the Bennett–Hoeffding inequality, Ann. Inst. H. Poincaré Probab. Statist. 50 (2014), no. 1, 15–27.
  • [23] I. Pinelis, On the Bennett–Hoeffding inequality, preprint, arXiv:0902.4058v1 [math.PR].
  • [24] I. Pinelis, Convex cones of generalized multiply monotone functions and the dual cones, preprint, arXiv:1501.06599v2 [math.CA].
  • [25] I. Pinelis, Exact binomial, Poisson, and Gaussian bounds for the left tails of sums of nonnegative random variables, preprint, arXiv:1503.06482v3 [math.PR].
  • [26] M. Shaked and J. G. Shanthikumar, Stochastic Orders, Springer Ser. Statistics, Springer, New York, 2007.
  • [27] S. A. Utev, “Extremal problems in moment inequalities (in Russian)” in Limit Theorems of Probability Theory, Trudy Inst. Mat. 5, “Nauka” Sibirsk. Otdel., Novosibirsk, 1985, 56–75, 175.
  • [28] R. E. Williamson, Multiply monotone functions and their Laplace transforms, Duke Math. J. 23 (1956), 189–207.
  • [29] C. Zălinescu, Convex Analysis in General Vector Spaces, World Scientific, Singapore, 2002.
  • [30] Z. Ziegler, Generalized convexity cones, Pacific J. Math. 17 (1966), 561–580.